Monday, August 10, 2015

Side effects

Because this blog is as much about my daily experience with a mood disorder as it is about anything else in my life, I'm going to write about medication today.

My husband and I made the decision for me to go off my meds last October. 

I'd taken Lithium for nine years, to pretty good success; no full-blown manias in all that time. But we decided that in trying to have a child we'd see how I did without due to possible heart defects in fetuses exposed to the drug in the first trimester. We tried another new mood stabilizing medication, Latuda, for a couple of weeks, which so far shows no effect on the developing fetus in clinical studies, but I developed nasty leg cramps and my doctor took me off the drug immediately. We decided then to approach managing symptoms with exercise and diet rather than relying on pharmaceuticals. And surprisingly, it went well. I won't deny that I experience minor fluctuations in mood outside of the affective norm. My husband noticed the change in my relative mood levels, but he assured me that they weren't anything that required more than patience on his part; they weren't at a clinical level of disruption to our daily lives.

In the six months that my husband and I lived together, I started sorting through my affective background, piecing together triggers and aligning substance use (both prescribed and illicit) with my mood history. What I discovered was nothing short of alarming. There is a one-for-one correlation between medication/drug use and each of my manic episodes, be it my first psychotic episode in conjunction with Ritalin in childhood, to my last manic episode and a standing prescription for Celexa, an anti-depressant. (Anti-depressants are known to trigger mood instability in those individuals with bipolar related diagnosis.) At any time in my life that I've sustained tolerable affective levels I was living free from stimulant substances and medications and participating in regular physical activity. I've since shared this information with my therapist and psychiatrist. Both agree that rather than Bipolar I, I may experience affective turbulence induced by related stimulant medication and/or substances. No one questions whether or not I'm cyclothymic. But the treatments for cyclothymia do not necessarily require the level of medication as cousins Bipolar I and II. 

And then the stoke hit.

I checked in with my psychiatrist within the first three weeks and told him I'd like to resume Lithium; just in case. At first, all seemed well. Then I noticed that my anxiety levels had risen significantly, and I was using Ativan more and more regularly to counteract my anxious disturbance. After two weeks I gave up. The side effects created enough of a problem that I found myself unable to focus my energies on maintaining vigil at the hospital and helping my children remain grounded and secure at home.

Several weeks passed and my regular appointment with my psychiatrist came round again. I explained what had happened and that my moods were still within the manageable range, but I requested once more—just in case—that I begin Lamictal, a mood stabilizer I was prescribed for the three years prior to taking Lithium.

That was two weeks ago. I started off small with a 25 mg ration that I was instructed to increase by double, two weeks at a time, until I reached a dose of 200 mgs. Five days ago I began noticing head and neck tension. These lead to headaches that I dealt with through the weekend. My muscles have grown steadily tighter, my joints aching. This morning, after an adequate night's rest, I woke nearly unable to walk, limping because of my hip pain.

So I checked Lamictal's side effects. Sure enough. I think I'm having another bad reaction; one that like Latuda could result in an incurable condition, tardive dyskinesia.

About a week or two before my husband woke with a clot in his carotid artery, he gave me a priesthood blessing wherein he told me to rely on Christ and on God for healing; that their love would provide greater stability than any medication ever could. I'm looking back, wondering if I remember those words for a reason, because I recall so little else from the blessing's pronouncement. I'm discouraged that presently I don't seem to have reliable options for pharmaceutical treatment of my affective disorder that don't potentially pose life threatening side effects. I'm left with talk therapy and the support of friends and family in order to maintain. These have proven enough for ten months. I hope my husband's blessing was correct, because continuing the Lamictal doesn't seem to be a feasible option.

No comments:

Post a Comment